Arkansas, 2016

Flooding in Arkansas, January 1 to 31, 2016

January 1 to 31, 2016 · NWS LZK · 15 events in 13 counties and zones

Many rivers across the area continued to flood from heavy rainfall in December. In fact, some rivers remained above flood stage since November.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Many rivers across the area continued to flood from heavy rainfall in December. In fact, some rivers remained above flood stage since November. Some of these same rivers remained above flood stage through all of January, continuing into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 31, 11:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1118 PM CST THU DEC 31 2015

.AVIATION...
HIGH CLOUDS WILL CONTINUE THROUGH TONGIHT WITH HIGH PRESSURE OVER
THE AREA. AS THE HIGH BUILDS OVER THE AREA FRIDAY...EXPECT CLOUDS TO
THIN AND DISSIPATE. CLEAR SKIES ARE EXPECTED BY LATE MORNING. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 524 PM CST THU DEC 31 2015/

AVIATION...
HIGH PRESSURE IS OVER THE AREA. HIGH CLOUDS WILL CONTINUE THROUGH
MUCH OF THE PERIOD. EXPECT VFR CONDITIONS THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 152 PM CST THU DEC 31 2015/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

PARTLY CLOUDY SKIES WERE SEEN AROUND THE NATURAL STATE THIS
MORNING...HOWEVER CLOUDS INCREASED DURING THE AFTERNOON HOURS. WITH
NORTHERLY WINDS IN PLACE ACROSS THE REGION...AFTERNOON TEMPERATURES
RANGED FROM THE UPPER 30S IN THE NORTH TO LOWER 50S IN THE SOUTHEAST.

MOISTURE AT THE MID LEVELS WILL CONTINUE TO INCREASE THROUGH THE
OVERNIGHT HOURS RESULTING IN ONLY AN INCREASE IN CLOUDS AND NOT ANY
PRECIPITATION AS FAIRLY DRIER AIR REMAINS AT THE LOWER LEVELS. THAT
SAID...BOTH THE GFS AND THE HRRR ARE HINTING AT SOME PRECIPITATION
ACROSS SW ARKANSAS DURING THE OVERNIGHT AND EARLY MORNING HOURS ON
FRIDAY...HOWEVER CONFIDENCE IS TOO LOW AT THIS POINT TO ADD POPS TO
THE FORECAST.

BEYOND TONIGHT...HIGH PRESSURE TO THE NW OF THE STATE WILL GRADUALLY
SLIDE SE TOWARDS ARKANSAS AND KEEP DRY WEATHER IN THE FORECAST.
ALOFT AN UPPER LEVEL SHORTWAVE WILL MOVE THROUGH NORTH OF THE STATE
ON FRIDAY WITH NO MAJOR EFFECTS FELT IN ARKANSAS. TEMPERATURES
THROUGH THE SHORT TERM WILL SEE NEAR NORMAL HIGH TEMPERATURES...WITH
AT OR BELOW NORMAL READINGS FOR THE OVERNIGHT LOWS.

LONG TERM...MONDAY THROUGH THURSDAY

THROUGH WEDNESDAY...HIGH PRESSURE WILL BE THE DOMINANT WEATHER
FEATURE...WITH NO RAINFALL...AND COOLER THAN AVERAGE TEMPERATURES.
BY WEDNESDAY...THE HIGH WILL SHIFT EASTWARD...AS NORTHWESTERLY UPPER
FLOW GRADUALLY SHIFTS TO THE SOUTHWEST. THIS WILL BRING A STORM
SYSTEM INTO THE REGION...WITH RAIN CHANCES INCREASING FROM THE
SOUTHWEST. TEMPERATURES WILL GRADUALLY MODERATE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     28  45  28  50 /   0   0   0   0
CAMDEN AR         33  48  28  50 /  10  10   0   0
HARRISON AR       24  42  27  48 /   0   0   0   0
HOT SPRINGS AR    32  49  28  50 /  10  10   0   0
LITTLE ROCK   AR  32  48  28  50 /   0   0   0   0
MONTICELLO AR     35  47  30  50 /  10  10   0   0
MOUNT IDA AR      29  47  24  50 /   0   0   0   0
MOUNTAIN HOME AR  26  44  27  49 /   0   0   0   0
NEWPORT AR        29  45  28  49 /   0   0   0   0
PINE BLUFF AR     34  46  29  48 /  10  10   0   0
RUSSELLVILLE AR   29  47  27  51 /   0   0   0   0
SEARCY AR         29  46  25  48 /   0   0   0   0
STUTTGART AR      33  46  27  48 /  10   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...56
Hazardous weather outlook, Dec 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU DEC 31 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CST WED DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONTINUES TO BE A MAJOR CONCERN AT THIS TIME AS MANY ROADS
AND LOW WATER CROSSINGS REMAIN CLOSED. THIS IS ESPECIALLY THE CASE
IN NORTHERN AND WESTERN ARKANSAS WHERE FIVE TO MORE THAN EIGHT
INCHES OF RAIN FELL THE LAST FEW DAYS.

RIVER FLOODING WILL ALSO BE A PROBLEM. MODERATE TO MAJOR FLOODING
HAS ALREADY OCCURRED OR IS EXPECTED ALONG MOST RIVER SYSTEMS
INCLUDING THEIR TRIBUTARIES. THIS INCLUDES THE ARKANSAS...BLACK...
BUFFALO...CACHE...ELEVEN POINT...FOURCHE LAFAVE...PETIT JEAN...AND
WHITE RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOODING WILL CONTINUE ALONG THE LARGER TRIBUTARIES...WITH
WATER RECEDING ON SMALLER RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Perry

When
January 1, 12:00 AM CST to January 17, 5:15 PM CST
Where
Perry County, 2.14 mi SSW of Houston to 2.54 mi WSW of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.002, -92.715

The Fourche LaFave River at Houston remained above flood stage from December, and finally fell below flood stage during the early evening hours on the 17th.

Flood, Pope

When
January 1, 12:00 AM CST to January 3, 2:20 PM CST
Where
Pope County, 1.45 mi SSW of Oakland Hgts to 1.71 mi WSW of South New Hope
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.252, -93.163

The Arkansas River at Dardanelle remained above flood stage from December, and fell below flood stage during the afternoon hours on the 3rd.

Flood, Conway

When
January 1, 12:00 AM CST to January 6, 3:20 AM CST
Where
Conway County, 0.21 mi SW of Lewisburg to 0.44 mi WSW of Lewisburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.128, -92.733

The Arkansas River at Morrilton remained above flood stage from December, and fell below flood stage during the morning hours on the 6th.

Flood, Faulkner

When
January 1, 12:00 AM CST to January 5, 5:00 PM CST
Where
Faulkner County, 1.15 mi W of Salem to 0.98 mi WSW of Salem
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.078, -92.540

The Arkansas River at Toad Suck L&D remained above flood stage from December, and fell below flood stage during the afternoon hours on the 5th.

Flood, Pulaski

When
January 1, 12:00 AM CST to January 4, 4:20 AM CST
Where
Pulaski County, 1.58 mi SE of Fort Roots to 1.37 mi NNE of Little Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.753, -92.271

The Arkansas River at Little Rock remained above flood stage from December, and fell below flood stage during the morning hours on the 4th.

Flood, Jefferson

When
January 1, 12:00 AM CST to January 6, 10:20 AM CST
Where
Jefferson County, 2.01 mi NE of Warbritton to 2.12 mi NE of Warbritton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.290, -91.995

The Arkansas River at Pine Bluff remained above flood stage from December, and fell below flood stage during the morning hours on the 6th.

Flood, Desha

When
January 1, 12:00 AM CST to January 6, 7:40 AM CST
Where
Desha County, 0.63 mi NNW of Pendleton to 1.2 mi NNW of Pendleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.979, -91.383

The Arkansas River at Pendleton remained above flood stage from December, and fell below flood stage during the morning hours on the 6th.

Flood, Ouachita

When
January 1, 12:00 AM CST to January 17, 2:30 AM CST
Where
Ouachita County, 1.47 mi E of Camden to 1.75 mi E of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.583, -92.805

The Ouachita River at Camden remained above flood stage from December, and fell below flood stage during the morning hours on the 17th.

Flood, White

When
January 1, 12:00 AM CST to January 4, 12:00 PM CST
Where
White County, 1.05 mi SW of Judsonia to 0.89 mi SW of Judsonia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.268, -91.642

The Little Red River at Judsonia remained above flood stage from December, and fell below flood stage during the afternoon hours on the 17th.

Flood, Woodruff

When
January 1, 12:00 AM CST to January 26, 12:00 AM CST
Where
Woodruff County, 0.85 mi SW of Riverside to 0.77 mi SSW of Riverside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.270, -91.239

The Cache River at Patterson remained above flood stage from November, and fell below flood stage during the morning hours on the 26th.

Flood, Jackson

When
January 1, 12:00 AM CST to January 9, 10:00 PM CST
Where
Jackson County, 1.27 mi WNW of Newport to 1.31 mi WNW of Newport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.605, -91.292

The White River at Newport remained above flood stage from December, and fell below flood stage during the evening hours on the 9th.

Flood, Woodruff

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodruff County, 1.72 mi NW of Augusta to 1.5 mi NW of Augusta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.295, -91.394

The White River at Newport remained above flood stage from November, and continued in flood stage into February.

Flood, White

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
White County, 0.81 mi N of Georgetown to 0.86 mi N of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.132, -91.451

The White River at Georgetown remained above flood stage from December, and continued in flood stage into February.

Flood, Prairie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Prairie County, 0.74 mi NNE of Des Arc to 0.83 mi NNE of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.980, -91.494

The White River at Des Arc remained above flood stage from December, and continued in flood stage into February.

Flood, Monroe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Monroe County, 0.95 mi WNW of Clarendon to 0.82 mi WNW of Clarendon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.686, -91.315

The White River at Clarendon remained above flood stage from November, and continued in flood stage into February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616410, 616411, 616412, 616413, 616414, 616415, 616416, 616417, 616418, 616419, 616430, 616434, 616435, 616436, 616437.